Alert archive / Vermont / Wind Advisories in 2017

Wind Advisory 12, NWS Burlington, VT

December 4, 2017Clinton County, Essex County, New York; 4 counties in Vermont

NWS Burlington, VT issued this wind advisory at Dec 4, 2017, 2:27 PM EST for Clinton County, Essex County, New York; 4 counties in Vermont. It took effect at Dec 5, 2017, 4:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2017, 2:27 PM EST (19:27 UTC)
In effect from
Dec 5, 2017, 4:00 AM EST
Expired
Dec 5, 2017, 3:08 PM EST
In force
11 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 12 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS71 KBTV 041927
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
227 PM EST Mon Dec 4 2017

NYZ028-035-VTZ001-002-005-009-051000-
/O.NEW.KBTV.WI.Y.0012.171205T0900Z-171205T2100Z/
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Burlington, Middlebury, 
and Vergennes
227 PM EST Mon Dec 4 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 4 AM to 4 PM EST Tuesday.

* Locations...The Champlain Valley, including the Champlain
  Islands. 

* Hazards...Strong and gusty winds. 

* Winds...South 25 to 35 mph with gusts up to 50 mph. The
  strongest gusts are expected in the Champlain Islands and in
  areas near Lake Champlain. 

* Timing...Winds will increase during the pre-dawn hours Tuesday,
  with peak gusts expected during the mid to late morning hours.
  Winds will gradually diminish later Tuesday afternoon. 

* Impacts...Possible damage to small tree limbs and powerlines
  could cause isolated power outages across the Champlain Valley
  on Tuesday. Travel may also be difficult for high profile
  vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

BANACOS
2 follow-up statements
974 
WWUS71 KBTV 050845
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
345 AM EST Tue Dec 5 2017

NYZ028-035-VTZ001-002-005-009-052100-
/O.CON.KBTV.WI.Y.0012.171205T0900Z-171205T2100Z/
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Burlington, Middlebury, 
and Vergennes
345 AM EST Tue Dec 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

The National Weather Service in Burlington continues the Wind
Advisory, until 4 PM EST this afternoon.

* Locations...The Champlain Valley, including the Champlain 
  Islands.

* Hazards...Strong and gusty winds.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Timing...Winds will increase during the pre-dawn hours Tuesday,
   with peak gusts expected during the mid to late morning 
  hours. Winds will gradually diminish later Tuesday afternoon.

* Impacts...Possible damage to small tree limbs and powerlines 
  could cause isolated power outages across the Champlain Valley 
  on Tuesday. Travel may also be difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

RSD
346 
WWUS71 KBTV 052008
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
308 PM EST Tue Dec 5 2017

NYZ028-035-VTZ001-002-005-009-052115-
/O.CAN.KBTV.WI.Y.0012.000000T0000Z-171205T2100Z/
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Burlington, Middlebury, 
and Vergennes
308 PM EST Tue Dec 5 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for the Champlain Valley, including the Champlain Islands.

Gusty south winds will continue to slowly abate into the evening
hours before shifting westerly overnight. The threat of
excessively strong gusts has ended.

$$

JMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 4, 2:15 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 4, 2:15 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
215 PM EST Mon Dec 4 2017

.SYNOPSIS...
High pressure will remain over New England today, with light
south winds developing this afternoon and increasing sunshine.
Warmer weather continues on Tuesday along with windy conditions
in the Champlain Valley before a cold front crosses the region
with widespread light to moderate rainfall. Behind the front a
gradual trend toward cooler weather is expected by late week
with on and off chances of snow showers and flurries, mainly
across the northern mountains and east of Lake Ontario.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 1248 PM EST Monday...Per recent GOES-13 visible imagery,
fog and low stratus continue to dissipate in vicinity of Lake
Champlain. Have made some minor temperature/sky adjustments for
latest hourly trends. High temperatures generally in the low-mid
40s this afternoon.

As that upper level trough starts to move closer to the North
Country this afternoon and evening, southerly winds will ramp
up and we should start to see strong warm air advection develop.
Temps this afternoon will be fairly mild for early December in
the mid 40s in the Champlain and Saint Lawrence valleys while
areas east of the Greens will be in the upper 30s as some of the
colder air will still be trapped under an inversion. With the
warm air continuing to surge into the region anticipate mild
overnight lows with temps near 40 in the valleys and mid 30s in
the Northeast Kingdom with the typical non-diurnal trend that
we've seen over the last few weeks.

The main story will be the strong winds ahead of the frontal
system. The actual front will still be well to the west but
pressure gradient winds and a low level jet will be increasing
overnight. Anticipate boundary layer winds to gust from 25-35
mph in the Champlain Valley after midnight and between 30-40
shortly before sunrise. The strongest winds will be in the
Champlain valley over Lake Champlain and generally in the
downslope region of the Adirondacks north of Route 11.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 215 PM EST Monday...By Wednesday the surface front will
be well east of our area, though background low to mid level
flow should remain south to southwesterly as a large polar
longwave trough continues to carve out across the eastern half
of the nation. As boundary layer temperatures gradually cool
lake effect snow showers should blossom to the lee of Lake
Ontario across the western Adirondacks and the southern St.
Lawrence Valley where some light to modest accumulations will be
possible. Some light downstream snow showers/flurries will also
be possible into northern VT, especially the northern mountains
but accumulations should in general be less. Temperatures
will remain seasonable with highs in the 30s to around 40 and
overnight lows in the 20s to locally near 30 in the Champlain
Valley by Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 PM EST Monday...Looking further out, the overall
picture remains essentially the same from yesterday with
deterministic and ensemble output showing an anomalously large
longwave polar trough gradually becoming established across the
eastern half of the lower 48 through the end of the week and
beyond. Accumulating lake snows should continue on and off
through much of the period, interrupted briefly as flow backs
more southerly ahead of several smaller shortwaves embedded
within the mean cyclonic flow aloft. These hard to time features
will likely bring a better bet of light on and off accumulating
snow showers from Saturday onward, though at this point chance
pops should suffice given the timing uncertainties inherent in
the day 5- 7 range. Temperatures should remain near seasonable
levels given the background southwesterly flow and ample clouds,
though signals continue to suggest a trend toward colder air
looks increasingly likely by next week.ooking further out, the
overall picture remains essentially the same from yesterday with
deterministic and ensemble output showing an anomalously large
longwave polar trough gradually becoming established across the
eastern half of the lower 48 through the end of the week and
beyond. Accumulating lake snows should continue on and off
through much of the period, interrupted briefly as flow backs
more southerly ahead of several smaller shortwaves embedded
within the mean cyclonic flow aloft. These hard to time features
will likely bring a better bet of light on and off accumulating
snow showers from Saturday onward, though at this point chance
pops should suffice given the timing uncertainties inherent in
the day 5- 7 range. Temperatures should remain near seasonable
levels given the background southwesterly flow and ample clouds,
though signals continue to suggest a trend toward colder air
looks increasingly likely by next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Low stratus is rapidly dissipating in
vicinity of Lake Champlain/BTV at 1730Z per surface observations
and visible satellite imagery. May see IFR ceilings at PBG
linger until about 19Z, but as south winds and mixing increase
this afternoon, should see PBG trending VFR as well. Overall,
looking at VFR conditions with just increasing high clouds thru
06Z Tuesday. Sfc ridge is sliding east of New England this
afternoon, and southerly return flow is beginning to gradually
develop. Winds will begin to pick up from the south generally
5-10kts by 00Z, and up to 10-15 kts at BTV by 04Z. South winds
will ramp up significantly thereafter with strong p-gradient
developing, and channeling in the Champlain Valley. Thinking
gusts reach 38kts by 12Z at BTV/PBG and last through 15-16Z or
so. Generally looking at gusts 25-32kts at the other TAF
locations, with LLWS possible at MSS during the 10-16Z time
frame depending on degree of low-level mixing.

In terms of ceilings, thinking VFR areawide thru 06Z. May see
some lower stratus streaming northward in advance of the frontal
system during the pre-dawn hours, so developing BKN-OVC020-030
is possible especially at RUT/MPV, and perhaps at BTV toward
daybreak. Definitely a trend toward MVFR during the mid-late
morning on Tuesday. May see an isold -SHRA or two, and
developing -SHRA at MSS toward 18Z Tuesday. Bulk of rainfall
with approaching frontal system will hold off until mid-late
afternoon and evening hrs on Tuesday.

Outlook...

Tuesday Night: MVFR/IFR conditions possible. Windy with gusts to
30 kt. Definite SHRA.
Wednesday: VFR. Chance SHRA, Chance SHSN.
Wednesday Night: VFR. Slight chance SHSN.
Thursday: VFR. Chance SHSN, Chance SHRA.
Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Friday Night: VFR. Slight chance SHSN.
Saturday: Mainly MVFR, with areas VFR possible. Chance SHSN,
Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Banacos/Deal
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Banacos
Hazardous weather outlook, Dec 4, 3:48 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
348 AM EST Mon Dec 4 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-050900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
348 AM EST Mon Dec 4 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong south winds may develop during the morning hours Tuesday
ahead of an approaching cold front. Southerly wind gusts of 35 to 45
mph continue to appear possible, with wind speeds likely strongest in
the Champlain Valley. Otherwise, hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2017Wind Advisories in New York, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.